Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Milwaukee, WI

April 13, 2006Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 13, 2006, 8:09 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 81 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2006, 8:09 PM CDT (01:09 UTC)
Expired
Apr 13, 2006, 9:30 PM CDT
In force
81 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Iowa County, WI, Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:14 PM CDTHAIL 1.754 Se Beetown, WI
Apr 13, 8:15 PM CDTHAIL 1Cassville, WI
Apr 13, 8:21 PM CDTHAIL 2.55 Nw Potosi, WIHAIL SIZE RANGED FROM GOLFBALL TO TENNIS BALL ON HIGHWAY N.
Apr 13, 8:26 PM CDTHAIL 2Cassville, WI
Apr 13, 8:34 PM CDTHAIL 22 N Platteville, WIHIGHWAY 81 AND COUNTY D
Apr 13, 8:40 PM CDTHAIL 2.754 S Livingston, WIHAIL BROKE WINDSHIELD ON PATROL CAR
Apr 13, 8:40 PM CDTHAIL 0.253 W Belmont, WI
Apr 13, 8:44 PM CDTHAIL 2Rewey, WI
Apr 13, 8:45 PM CDTHAIL 4Rewey, WIREPORT FROM IOWA COUNTY EMERGENCY MANAGEMENT INDICATED THAT SOFTBALL SIZE HAIL FELL NEAR REWEY. OFFICIALLY...SOFTBALL SIZE HAIL RANGES FROM 3.5 TO 4 INCHES IN DIAMETER.
Apr 13, 8:50 PM CDTHAIL 1.75Dickeyville, WI
Apr 13, 8:53 PM CDTHAIL 2.75Mineral Point, WIIOWA COUNTY EMERGENCY MANAGEMENT THAT 14 CARS WERE DAMAGED IN MINERAL POINT BY LARGE HAIL.
Apr 13, 8:53 PM CDTHAIL 2.75Mineral Point, WI
Apr 13, 8:54 PM CDTHAIL 1Platteville, WI
Apr 13, 8:55 PM CDTHAIL 13 W Belmont, WI
Apr 13, 9:08 PM CDTHAIL 2.5Dodgeville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 140110
SVRMKX
WIC049-065-140230-
/O.NEW.KMKX.SV.W.0009.060414T0109Z-060414T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
809 PM CDT THU APR 13 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 930 PM CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 28 MILES WEST OF
  BENTON...OR ABOUT 13 MILES SOUTHEAST OF GUTTENBERG...AND MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTON AROUND 835 PM CDT...
  BELMONT AROUND 840 PM CDT...
  SHULLSBURG AROUND 845 PM CDT...
  MINERAL POINT AND DARLINGTON AROUND 855 PM CDT...
  DODGEVILLE AROUND 900 PM CDT...
  BLANCHARDVILLE AND ARGYLE AROUND 910 PM CDT...

LAT...LON 4272 9104 4254 9097 4252 8986 4306 8986

$$
COLLAR
3 follow-up statements
000 
WWUS53 KMKX 140129
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
825 PM CDT THU APR 13 2006

WIC049-065-140230-
/O.CON.KMKX.SV.W.0009.000000T0000Z-060414T0230Z/
IOWA WI-LAFAYETTE WI-
825 PM CDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR LAFAYETTE AND IOWA COUNTIES...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 13 MILES WEST OF
LESLIE...OR ABOUT 7 MILES WEST OF PLATTEVILLE...MOVING EAST AT 55
MPH.

AT 821 PM CDT...LAW ENFORCEMENT REPORTED HAIL BETWEEN GOLFBALL AND 
TENNIS BALL SIZE 5 MILES NORTHWEST OF POTOSI. THIS IS A VERY 
DANGEROUS STORM

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LESLIE BY 835 PM CDT
  BELMONT BY 840 PM CDT
  MINERAL POINT BY 845 PM CDT
  BLANCHARDVILLE BY 900 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT 
FRIDAY MORNING FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

LAT...LON 4272 9104 4254 9097 4252 8986 4306 8986

$$

WOOD
000 
WWUS53 KMKX 140151
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
851 PM CDT THU APR 13 2006

WIC049-065-140230-
/O.CON.KMKX.SV.W.0009.000000T0000Z-060414T0230Z/
IOWA WI-LAFAYETTE WI-
851 PM CDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR LAFAYETTE AND IOWA COUNTIES...

AT 845 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE.  THIS
STORM WAS LOCATED NEAR LESLIE...OR ABOUT 7 MILES SOUTHWEST OF MINERAL
POINT...MOVING EAST AT 45 MPH.

AT 844 PM CDT...LAW ENFORCEMENT REPORTED 2 INCH DIAMETER HAIL IN THE 
CITY OF REWEY. IN ADDITION...HAIL UP TO BASEBALL SIZE HAVE BEEN 
ESTIMATED FROM THIS STORM IN EASTERN GRANT COUNTY. THIS IS A VERY 
DANGEROUS STORM 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINERAL POINT BY 855 PM CDT
  HOLLANDALE BY 910 PM CDT
  7 MILES SOUTH OF BARNEVELD BY 915 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT 
FRIDAY MORNING FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

LAT...LON 4272 9104 4254 9097 4252 8986 4306 8986

$$

WOOD
000 
WWUS53 KMKX 140240
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
940 PM CDT THU APR 13 2006

WIC049-065-140248-
/O.EXP.KMKX.SV.W.0009.000000T0000Z-060414T0230Z/
IOWA WI-LAFAYETTE WI-
940 PM CDT THU APR 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE AND IOWA COUNTIES
EXPIRED AT 930 PM CDT...

THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING FOR LAFAYETTE 
AND IOWA COUNTIES HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING FOR LAFAYETTE AND IOWA COUNTIES HAVE BEEN 
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT 300 AM CDT FRIDAY 
MORNING FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

LAT...LON 4272 9104 4254 9097 4252 8986 4306 8986

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:34 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 13, 3:34 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 PM CDT THU APR 13 2006

.DISCUSSION...FCST FOCUS ON SEVERE POSSIBILITIES WITH
THUNDERSTORMS TONIGHT...AND AGAIN ON SAT NIGHT/SUNDAY.

AS EXPECTED...RETURNS ON AREA 88-D RADARS PICKING UP BEGINNING OF
CONVECTIVE DEVELOPMENT IN SE MN AHEAD OF WEAK SHRT WAVE ON
DAKOTAS/MN BRDR AND IN MASS CONVERGENCE ZONE AS 30 KT 850 MB WINDS
ON SLATER IA PROFILER MOVE INTO RGN OF LIGHTER WINDS EVIDENCED
WITH 5-10 KTS ON BLUE RIVER PROFILER.

DIFFICULTY OF GETTING DEEP CONVECTION TONIGHT DUE TO LACK OF
MOISTURE INDICATED BY LACK OF CEILINGS BLO 12K FT IN AREA OF
DEVELOPING RADAR RETURNS. OVER SRN WI SFC DEW POINTS IN THE
40S...WITH SPC RIGHTFULLY INDICATING BEST CHC OF SEVERE WILL BE
ALONG AND SOUTH OF SHARP DEW POINT GRADIENT CURRENTLY ALONG A DSM
STL LINE...THAT LOOKS TO REMAIN SOUTH OF WI TONIGHT. HOWEVER 30 TO
40KT LOW LVL JET MAY BE ENOUGH TO FEED ELEVATED CONVECTION OVER
RGN THIS EVENING...BRINGING A CHC OF HAIL BEFORE TURNING WEST
AROUND 06Z AS TROF MOVES THRU.

NRLY WINDS FOR FRI THO WK CAA AS ZONAL FLOW AND THERMAL RDG AHEAD OF
WAVE ACROSS SRN CANADA KEEPS 850 TEMPS FROM DROPPING OVER CWA.
LOOKING FOR TEMPS IN THE 70S WITH CHC OF PCPN IN UNSTABLE AIRMASS
LIMITED TO LOCATIONS SOUTH OF WI IN BETTER 1000-850MB AND 850-700
MB FRONTOGENTIC FORCING AND Q VECTOR CONVERGENCE.

MORE VIGOROUS WAVE TO APPROACH AND BRING BETTER CHC FOR SEVERE ON
SAT NIGHT INTO SUNDAY AS WAVE BECOMES NEG TILTED AND CLOSES OFF.
SOME DIFFERENCES...BUT SIMILAR AGREEMENT IN BRINGING LOW LVL JET
INTO SW WI SAT BY 00Z...AND FORCING ALONG BAROCLINIC ZONE ACROSS
SRN WI SAT EVE.

PCPN LINGERS THRU SUNDAY AS CLOSED SYSTEM MOVES ACROSS WRN GRT
LAKES...WITH A DRY MONDAY INTO TUE. NEXT WAVE IN BUSY PATTERN TO
AFFECT RGN BEGINNING TUE AFTERNOON/EVE THRU WED. GFS SHOWING THIS
SYSTEM CLOSING OFF AND LINGERING INTO FRIDAY. THO SUPPORTED BY
POSITIVE HEIGHT ANOMALY OVER HUDSON BAY...WILL WAIT FOR SUPPORT
FROM LATER RUNS TO SPREAD PCPN CHS THRU THE END OF NEXT WEEK.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

09/09
Hazardous weather outlook, Apr 13, 5:20 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
520 PM CDT THU APR 13 2006

WIZ046-047-051-052-056>060-062>072-141000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
520 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. LARGE HAIL
IS THE MAIN HAZARD...ALTHOUGH DAMAGING WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON...WITH
THUNDERSTORMS BECOMING LIKELY SATURDAY NIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS SATURDAY NIGHT...SOUTH OF A PRINCETON...TO
CAMPBELLSPORT...TO PORT WASHINGTON LINE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING...AND
AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-665-141000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
520 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. LARGE HAIL
IS THE MAIN HAZARD...ALTHOUGH DAMAGING WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS MAY BE MET SATURDAY NIGHT THROUGH
SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON...WITH
THUNDERSTORMS BECOMING LIKELY SATURDAY NIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS SATURDAY NIGHT...SOUTH OF PORT WASHINGTON.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING...AND
AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT.

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:58 PM CDTSevere Thunderstorm WarningMKXDane, Green77 min
Apr 13, 9:45 PM CDTSevere Thunderstorm WarningMKXJefferson45 min
Apr 13, 10:00 PM CDTSevere Thunderstorm WarningMKXRock38 min
Apr 13, 10:07 PM CDTSpecial Marine WarningMKX83 min
Apr 13, 10:09 PM CDTSevere Thunderstorm WarningMKXDodge, Washington, Waukesha66 min
Apr 13, 10:12 PM CDTSevere Thunderstorm WarningMKXDane18 min
Apr 13, 10:26 PM CDTSevere Thunderstorm WarningMKXJefferson34 min
Apr 13, 10:29 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee59 min
Apr 14, 12:13 AM CDTSpecial Marine WarningMKX92 min
Apr 14, 12:19 AM CDTSevere Thunderstorm WarningMKXSheboygan41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.